Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

What could be the cause for elevated D dimer values when suffering from pain in arms and legs?

DOCTOR OF THE MONTH - May 2014
May 2014
User rating for this question
Very Good
Answered by

Radiologist
Practicing since : 2002
Answered : 6378 Questions
Question
I am a 27 year old female who regularly has pain in my arms, legs back and neck. I had a d dimer test done and it was 2500 them had it redone and it was 1900. I have had a chest x ray, MRI and ultrasounds on legs to rule out a blood clot. I do have hypo thyroid and take meds for it. I have also had shingles a few months ago. What could be causing my elevated d dimer
Posted Thu, 6 Feb 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Vivek Chail 3 hours later
Brief Answer: Please find detailed answer below Detailed Answer: Hi XXXX, Thanks for writing in to us. A recent research was done involving a large group of patients who reported elevated D dimer. A total of 4,346 patients had D-dimer testing, of whom 2,930 (67%) were women and the results show significant positive predictors of D-dimer positive included female sex; increasing age; cocaine use; general, limb, or neurologic immobility; hemoptysis; hemodialysis; active malignancy; rheumatoid arthritis; lupus; sickle cell disease; prior venous thromboembolism (not under treatment); pregnancy and postpartum state; and abdominal, chest, orthopedic, or other surgery and recent trauma that you may have encountered. So you should be evaluated keeping in mind other medical conditions which might cause an increase. However, it is not essential that you should be suffering from any of the conditions listed above. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek
Above answer was peer-reviewed by
 
Follow-up: What could be the cause for elevated D dimer values when suffering from pain in arms and legs? 2 days later
Overall I have not felt completely well off and on for about a year. I am either lightheaded, have musle aches and pains or an tired most of the time. The aches move around as well, for a few weeks it was my upper back and recently it has been my legs. I go to the chiropractor regularly but it doesn't seem to be helping. I am not sure what could be causing these symptoms. My heart has been checked along with MRI and chest X-ray but nothing is ever found
 
 
Answered by Dr. Vivek Chail 12 hours later
Brief Answer: Please find detailed answer below Detailed Answer: Hi XXXX, Thanks for writing back with an update. A person may have elevated D dimer due to any underlying inflammation or infection in the body. In every individual who has elevated D dimer levels, possibility of any thrombus in the pulmonary arteries must be ruled out. If your chest X ray, MRI and ultrasound is normal then the likelihood of a pulmonary thrombus is least likely. However you should get complete cardiac examination done with the necessary heart specific tests, including EKG, echocardiography and enzymes. History of any recent infections is also important. Other than heart problems, autoimmune diseases need also to be considered. Your muscle aches and tiredness can be due to an autoimmune condition and therefore elevated D dimer levels. As D dimer is raised in lupus and rheumatoid arthritis and other autoimmune conditions, further evaluation might help. I hope your hypothyroid is under control with medications and regular follow up with your doctor. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor